MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZIB6-125-14.0-80
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).From the additional information provided for this complaint file, it is known that an amplatz 0.35 inch wire guide was used during this procedure.The device was flushed through both flushing ports before the procedure and pre dilatation was conducted before stent deployment.The physician deployed the stent in the patient.The user answered ¿no¿ to the following question: was the target site severely calcified / tortuous anatomy.The user did not attempt to deploy the stent.The stent was deployed prematurely with the safety tab on.According to the complaint information provided, x-ray imaging may become available for this complaint file.However to date x-ray imaging has not been provided.Additional information has also been requested to support the complaint investigation.However to date no further information has been provided.As per the instruction for use, the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree.It can be noted that according to the complaint information provided, the device was planned to be placed in the iliac vein, which would be considered as off label use.Prior to distribution all zib6-125-14.0-80 devices are subjected to visual inspection and functional checks to ensure device integrity.A review of the manufacturing records revealed no discrepancies related to or which could have contributed to this complaint issue.According to the initial reporter, the patient will require an additional venogram procedure to determine if the complaint device will cause health problems due to this occurrence.However, according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
The zilver biliary stent deployed prematurely with the safety lock still on.The delivery system was stuck on the wire.When they pulled the delivery system back, the stent got caught on the sheath.They had the delivery system completely removed from the patient.During that time, the stent prematurely deployed in the wrong part of the patient's anatomy.It was shortened/crimped/crunched.It deployed in the common femoral vein but was meant to be deployed in the iliac vein.They completed the procedure with another stent.
 
Additional Manufacturer Narrative
(b)(6).This follow up report is being submitted due to the receipt of additional information.Initial description submitted as follows: the zilver biliary stent deployed prematurely with the safety lock still on.The delivery system was stuck on the wire.When they pulled the delivery system back, the stent got caught on the sheath.They had the delivery system completely removed from the patient.During that time, the stent prematurely deployed in the wrong part of the patient's anatomy.It was shortened/crimped/crunched.It deployed in the common femoral vein but was meant to be deployed in the iliac vein.They completed the procedure with another stent.The additional information received was as follows: "there was resistance crossing the lesion.The device was being removed in order to balloon again.In that process the stent caught the sheath and deployed.It wasn't a huge amount of resistance because the physician removed the delivery system, inserted a balloon, and didn't realize the stent deployed.After he used the balloon he asked for the stent delivery and realized the stent was no longer there.He looked near the end of the sheath and realized the stent was in the patient." note images and the device relating to this event have also been received and are currently pending review/evaluation.The updated investigation conclusions will be submitted within 30 days.
 
Event or Problem Description
This follow up report is being submitted due to the receipt of additional information.Initial description submitted as follows: the zilver biliary stent deployed prematurely with the safety lock still on.The delivery system was stuck on the wire.When they pulled the delivery system back, the stent got caught on the sheath.They had the delivery system completely removed from the patient.During that time, the stent prematurely deployed in the wrong part of the patient's anatomy.It was shortened/crimped/crunched.It deployed in the common femoral vein but was meant to be deployed in the iliac vein.They completed the procedure with another stent.The additional information received was as follows: "there was resistance crossing the lesion.The device was being removed in order to balloon again.In that process the stent caught the sheath and deployed.It wasn't a huge amount of resistance because the physician removed the delivery system, inserted a balloon, and didn't realize the stent deployed.After he used the balloon he asked for the stent delivery and realized the stent was no longer there.He looked near the end of the sheath and realized the stent was in the patient." note images and the device relating to this event have also been received and are currently pending review/evaluation.The updated investigation conclusions will be submitted within 30 days.
 
Additional Manufacturer Narrative
(b)(6).This follow up report is being submitted due to the completion of the device evaluation.One zib6-125-14.0-80 of lot number cr1193939 was returned to cook (b)(4) for evaluation.The device was not returned in the original packaging and was open on receipt.On visual examination of the returned device, the handle of the device was in the home position and the inner peek exposed.The red safety tab was returned separate to the delivery system.No damage was noted to the red safety tab.Damage was observed to the distal end of the outer sheath.The white tip of the device was also noted to be bent.Using a calibrated ruler the outer sheath measured 124.95cm and was noted to be as per specification.Using a syringe of water the device was flushed with no issues noted.The system was advanced over a 0.035 wire guide, no resistance noted.The stent was not returned with the delivery system as the stent prematurely deployed in the patient.Upon examination of the returned device, there is no evidence to suggest that the device was manufactured incorrectly.From the additional information provided for this complaint file, it is known that an amplatz 0.35 inch wire guide was used during this procedure.The device was flushed through both flushing ports before the procedure and pre dilatation was conducted before stent deployment.The physician deployed the stent in the patient.The user answered no to the following question: was the target site severely calcified / tortuous anatomy.The user did not attempt to deploy the stent, the stent deployed prematurely with the safety tab on.The following information has also been provided for this file: "there was resistance crossing the lesion.The device was being removed in order to balloon again.In that process the stent caught the sheath and deployed.It wasn't a huge amount of resistance because the physician removed the delivery system, inserted a balloon, and didn't realize the stent deployed.After he used the balloon he asked for the stent delivery and realized the stent was no longer there.He looked near the end of the sheath and realized the stent was in the patient." it is known that the delivery system was removed from the patient on the wire.The user took 2 hours to complete the stenting procedure.The sales rep provided a step by step account of the procedure: -crossed the lesion.-pre dilated.- tried to get the stent to cross the lesion.- it wouldn't cross the lesion so the physician decided to remove the system.- as the system was being removed resistance was encountered by the sheath but it wasn't an incredible amount of resistance and the stent system was still removed (the physician still thought the stent was in the system at this point).- another angioplasty was done.- the stent system was going to be inserted again and the physician realized the stent was missing.- through imaging he realized the stent was at the end of the sheath.- the physician assumes that the stent deployed during the resistance encountered at the end of the sheath.- everything was done over correct wires and the red safety tab wasn't removed.- the stent was post dilated and another stent was placed.The patient requires additional follow up to make sure the stent is open.Images were provided to support the complaint investigation.These were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: findings: a single image photograph off an angiography monitor is provided along with the complaint report.Three stents are present.The inferior end of one is in the location of the mid left common iliac vein (civ).The remainder of this stent extends off the image.If the stent was an 80mm stent, it likely extended more than usual into the ivc for a may thurner lesion.A concertinaed stent in the left external iliac vein (eiv) measured approximately 30mm long.It appears to be inside the second normal stent.The proximal ends of both stents were mildly constricted by a relative stenosis.The complaint distal stent end could be unsheathed by dislodgment of the lock out of the locking groove but not out of the handle or deployment sheath compression as the delivery sheath catches on an obstruction while the system is being forcefully advanced by pressure on the cannula.The later explanation seems to be what the rep suggested although the sheath would compress rather that the cannula stretch.Relative to the observer it might seem as though the cannula stretched when in reality it was the sheath compressing.The complaint report and rep comments are consistent in that the stent was not deployed enough to contact the vessel and was pulled out of the deployment sheath by catching on the access sheath.The stent would catch the end of the access sheath and deploy primarily in the access sheath.Subsequent introduction of a balloon would have pushed the stent out of the sheath in a concertinaed fashion.The abnormal stent was not in the common femoral vein (cfv).Removal of the stent delivery system was performed with fluoroscopic control.Impression: the image is difficult to reconcile with the complaint report and rep narrative primarily because only two stents are mentioned and the abnormal stent was clearly in the eiv and not the cfv.The most plausible scenario given the image and narrative is the following.Two stents had been previously implanted.One in the left civ and the other in the eiv.A third stent (complaint stent) was intended to bridge both but its introducer sheath edge caught on one of the stents during attempted advancement.Advancement was primarily through force exerted through the cannula.The sheath compressed exposing enough stent that upon delivery system withdrawal the stent was deployed in the access sheath and then extruded by advancement of the balloon.The stent would have been extruded in an uncontrolled fashion and concertinaed similar to the provided image.In this scenario a fourth stent would have been necessary to complete the procedure.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.The stent was used off label however this is not uncommon and could easily be considered standard of care.However, overlooking this issue, the stent was manipulated without the fluoroscopic control stipulated in the ifu.Fluoroscopy would have recognized the stent unsheathing or the stent in the access sheath.The stent could have likely been removed while still in the access sheath or at least deployed normally in a relatively innocuous location.Finally when advancing devices, particularly stents inside of deployed stents, it is good practice when possible to reveal the stent from an access sheath positioned at the target rather than advance the stent to the target without the access sheath.This would have eliminated the possibility of stent maldeployment.Significant findings relative to the design or performance of the device were not observed.Based on the images provided, the customer complaint can be confirmed as the stent prematurely deployed in a concertinaed fashion in the patient.Note according to the complaint description the stent inadvertently deployed in the common femoral vein.However according to the image review impression the complaint device was deployed in the external iliac vein.According to the image review findings, "the complaint report and rep comments are consistent in that the stent was not deployed enough to contact the vessel and was pulled out of the deployment sheath by catching on the access sheath.The stent would catch the end of the access sheath and deploy primarily in the access sheath.Subsequent introduction of a balloon would have pushed the stent out of the sheath in a concertinaed fashion." in this case, according to the image review the most plausible scenario is that the introducer sheath edge caught on one of the stents during attempted advancement.The sheath compressed exposing enough stent that upon delivery system withdrawal the stent was deployed in the access sheath and then extruded by advancement of the balloon.It is possible "the stent was manipulated without the fluoroscopic control stipulated in the ifu.Fluoroscopy would have recognized the stent unsheathing or the stent in the access sheath.The stent could have likely been removed while still in the access sheath or at least deployed normally in a relatively innocuous location." however as the conditions of use could not be replicated in the laboratory settings, a definitive root cause of this premature deployment cannot be determined.As per the instruction for use, the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree.It can be noted that according to the complaint information provided, the device was planned to be placed in the iliac vein, which would be considered as off label use.Prior to distribution all zib6-125-14.0-80 devices are subjected to visual inspection and functional checks to ensure device integrity.A review of the manufacturing records revealed no discrepancies related to or which could have contributed to this complaint issue.According to the initial reporter, the patient will require an additional venogram procedure to determine if the complaint device will cause health problems due to this occurrence.However, according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the completion of the device evaluation.Initial description submitted as follows: the zilver biliary stent deployed prematurely with the safety lock still on.The delivery system was stuck on the wire.When they pulled the delivery system back, the stent got caught on the sheath.They had the delivery system completely removed from the patient.During that time, the stent prematurely deployed in the wrong part of the patient's anatomy.It was shortened/crimped/crunched.It deployed in the common femoral vein but was meant to be deployed in the iliac vein.They completed the procedure with another stent.The additional information received was as follows: "there was resistance crossing the lesion.The device was being removed in order to balloon again.In that process the stent caught the sheath and deployed.It wasn't a huge amount of resistance because the physician removed the delivery system, inserted a balloon, and didn't realize the stent deployed.After he used the balloon he asked for the stent delivery and realized the stent was no longer there.He looked near the end of the sheath and realized the stent was in the patient.".

Brand Name
ZILVER 635 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5534076
Report Number3001845648-2016-00080
Device Sequence Number13581469
Product Code FGE
UDI-Device Identifier10827002362465
UDI-Public(01)10827002362465(17)181218(10)CR1193939
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K051124
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZIB6-125-14.0-80
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/04/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/30/2016
Supplement Report FDA Received Date04/26/2016
05/24/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1